Historical Perspectives

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Anaesthetic Adverse Drug Reactions

In 1954, a paper on the deaths associated with anaes-thesia and surgery identified an overall anaesthetic mortality of 1 in 1560.


HISTORICAL PERSPECTIVES

In 1954, a paper on the deaths associated with anaes-thesia and surgery identified an overall anaesthetic mortality of 1 in 1560, but when the neuromuscular blocking drug curare (tubocurarine) was administered, the mortality rate was up to six times higher than those who did not receive the drug (Beecher and Todd, 1954). In hindsight, it was the anaesthetic manage-ment that was at fault and not an adverse drug event. The introduction of the drug had created a scenario where airway management became a critical issue. Nevertheless, this report highlights the importance of drug post-marketing surveillance of morbidity and mortality to improve patient safety during anaesthesia and critical care.

In the United Kingdom in the late 1970s, Lunn and Mushin identified the pharmacological causes of anaesthetic deaths as being caused by drug overdose, drug interactions and genetic susceptibility such as malignant hyperthermia (Lunn and Mushin, 1982). It was recognized in the Lunn and Mushin report that almost all the reactions reported the use of suxam-ethonium. This association was considered to reflect the situation where patients were requiring emer-gency surgery and were likely to be critically ill. Hence, the causation of the reaction was likely to be multifactorial rather than a direct consequence of suxamethonium use.

The incidence of drug usage is critical to reporting systems and is often an unknown quantity. It was in the 1970s and early 1980s that collaborations devel-oped to identify the problems associated with allergies to anaesthetic drugs in the Australian continent and Europe. Over the past 30 years as a result of these initiatives, regular reports and significant advances in the identification and management of anaphylactoid reactions have occurred (Mertes and Laxenaire, 2002).

Historically, many drugs have been withdrawn in the United Kingdom or their use curtailed because of adverse effects. These include

althesin – because of allergic phenomenon with an incidence of 1 in 11 000–19 000 (Clarke and Watkins, 1993);

methoxyflurane – because of renal toxicity (Reichle and Conzen, 2003); and

halothane – because of hepatic dysfunction (Reichle and Conzen, 2003).

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.